SupplementPoster 818, Language: German, English
Denosumab is a novel antiresorptive agent used for the treatment of postmenopausal osteoporosis and bone metastases from malignant diseases. The indication is identical as for bisphosphonates, the effectiveness is comparable. Bisphosphonates can cause osteonecrosis of the jaw bone. Cases have been described both in patients with malignant diseases and in the treatment of osteoporosis. Denosumab can also cause osteonecrosis of the jaw. The clinical picture of necrosis is identical. So far, however, only cases of denosumab-related osteonecrosis of the jaw in patients with malignant diseases have been described. This report describes the case of a patient who was switched to denosumab because of gastrointestinal intolerance to bisphosphonates due to a treatment of osteoporosis. After dento-alveolar surgery osteonecrosis to the anterior mandible occured. It maybe assumed that the inhibition of osteoclasts by denosumab and the artificial dentoalveolar trauma triggered osteochemonecrosis in this patient.
The case described here is, to our knowledge, the first literature reported patient case of denosumab-related osteonecrosis of the jaw with continuous therapy because of osteoporosis and without the existence of an underlying malignant disease.
The authors recommend a dental treatment as recommended by the AAOMS and AWMF both before starting bisphosphonate therapy and before starting treatment with denosumab, regardless of the indication or underlying disease.
Keywords: Denosumab, Bisphosphonate-related Osteonecrosis of the jaw, Denosumab-related osteonecrosis of the jaw, Osteoporosis, Osteochemonecrosis, BRONJ, ONJ